|Home | About | Journals | Submit | Contact Us | Français|
Topical testosterone is now a widely used mode of testosterone replacement therapy. It is well reported that transcutaneous absorption of testosterone may lead to hirsuitism and virilisation.1,2 We report an interesting case of localised hypertrichosis on the forearm of a female patient and postulate that this was the result of accidental transfer of testosterone gel from the patients' husband.
A 66-year old lady presented with a one-year history of localised hair growth on the right forearm. She denied excess hair growth or alopecia elsewhere and did not report any other signs of virilisation. The patient had no other relevant past medical or drug history. Closer questioning revealed that she had been applying a 5 % testosterone gel (testogel ®) with her right hand to her husbands shoulder, intermittently for 4 years. This was applied daily for hypoandrogenism, secondary to radiation therapy for multiple myeloma.
On examination she had localised hypertrichosis on the right forearm, sparing the right dorsal hand, associated with an eczematous eruption. (Fig.1) There were no other relevant clinical findings. Hormone profile including free testosterone was normal. In view of the temporal relationship between application of the gel and the findings of localised hypertrichosis with a normal hormone profile, we feel that the intermittent application of testogel ® was the causative factor.
In relation to topical testosterone, there have been recent case reports of precocious puberty in children and hirsuitism +/− virilisation in women following accidental transfer of topical testosterone.2 One recent case report and review of the literature also described progressive hirsuitism in a pre-menopausal woman associated with fluctuating testosterone levels of 1.6–6.7 over a 3-month period (normal range<2.5).2 This was felt to be secondary to transfer of testosterone gel from her partner during contact, because her hair growth and testosterone levels returned to normal after her partner switched to injectable testosterone.2 Not all cases are associated with hyperandrogenism however. In one case series of two females applying testosterone gel for treatment of lichen sclerosus et atrophicus, both developed hirsuitism two months later.1 Hormonal profiles were normal in both cases, however, the gel had been discontinued several weeks before presentation.1
Localised hypertrichosis is another known side effect of topical testosterone gel. In a recently published study looking at the effect of transdermal testosterone in female patients, the investigators found that the commonest side effect was dose-related hypertrichosis, predominatly at the delivery site.3 To our knowledge however, there are no reported cases of localised hypertrichosis secondary to inadvertent transfer of topical testosterone between two people.
Regarding the onset of hirsuitism and virilisation with testosterone, time to development varies between reports, most cases presenting between 8-72 months of use and resolving within 2-12 months.1
This interesting case highlights the importance of a thorough history in a patient presenting with hirsuitism, hypertrichosis or virilisation, particularly when the pattern of hair growth is unusual in the presence of normal hormonal investigations.